Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Houston/Galveston, TX

January 7, 2023Colorado County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jan 7, 2023, 8:52 PM CST for Colorado County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2023, 8:52 PM CST (02:52 UTC)
Expired
Jan 7, 2023, 10:45 PM CST
In force
113 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Colorado County, TX

The radar

The Ft Hood radar (KGRK), 131 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS54 KHGX 080252
FFWHGX
TXC089-080445-
/O.NEW.KHGX.FF.W.0002.230108T0252Z-230108T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
852 PM CST Sat Jan 7 2023

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  North Central Colorado County in southeastern Texas...

* Until 1045 PM CST.

* At 852 PM CST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 4 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbus.

This includes the following Low Water Crossings...
Zimmerscheidt Road at Redgate Creek Tributary, Zimmerscheidt Road at 
Cummins Creek Tributary and Zimmerscheidt Road at Zimmer Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2982 9663 2985 9653 2982 9647 2977 9642
      2974 9652 2970 9663

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 5:13 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jan 7, 5:13 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
513 PM CST Sat Jan 7 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 328 PM CST Sat Jan 7 2023

As expected, we have once again eclipsed several record temperature
values this afternoon with Houston (81), Houston-Hobby (81),
Galveston (76), and Palacios (79) all setting new daily high values
as of 3 PM this afternoon. Persistent onshore flow has allowed for a
steady increase in low-level moisture this afternoon, and as such we
have started to see the development of scattered weak showers
across the area over the past several hours.

Our primary concern in the immediate term continues to be the
relatively slow approach of a surface cold front this evening, which
should bring a period of widespread showers and storms during the
overnight hours and into tomorrow morning. Rainfall coverage should
increase after 6 PM with the front moving into the area, and will
remain fairly steady through the overnight hours as it slowly
advances to the south. HREF members continue to support the
possibility of locally heavy rainfall, indicating the potential for
some locations to pick up 2-4" of rain over the next 24 hours. That
being said, most locations will likely fall in the 1-2" range.
Nonetheless, this rainfall may be at times enough to make travel a
bit more difficult, so remain aware of the current conditions if you
plan on being on the roads tonight. Severe weather is not as much of
a concern this evening, although the development of a stronger storm
or two cannot be fully ruled out.

As the boundary pushes through the area, a shift to north winds will
allow for cooler and drier air to move into the region in its wake.
This should be sufficient enough to push low temperatures down into
the lower 50s to the north of the Houston Metro and the mid to upper
50s elsewhere. Along the immediate coast, sea fog will again remain
a possibility with visibility at times reaching as low as a mile or
less. As the front arrives and puts an end to the period of onshore
flow around sunrise, the threat of sea fog will quickly diminish.

A few showers may hang around the immediate coast until early
tomorrow afternoon, but in general rainfall associated with the
front will taper off tomorrow morning. With skies gradually clearing
thereafter, it should be quite a pleasant day with highs in the
upper 60s, lower humidity, and overnight lows in the 40s to low
50s.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 328 PM CST Sat Jan 7 2023

Monday morning opens with the remnants of the earlier cold front
offshore. And one should never trust the remnants of an old front
offshore. Fortunately it is not hurricane season so we don't have
any worries of that nature, but we can still expect a weak
coastal low to spin up in here and make its way to the northeast
across our waters through the day Monday and into Monday night. It
looks fairly weak and incoherent, so it's likely to do little more
than make Monday's winds a little goofy and drag the chances of
showers over the waters and the coast out through Monday and
Monday night.

While that disordered wind field may persist fairly deeply into
Tuesday with variable winds continuing, at some point - probably
in the afternoon - high pressure to the east will establish
control over the area. Once that happens, southerly winds will
prevail, and the process of increasing warmth and humidity begins
anew. Those highs in the 60s from Sunday and Monday will begin to
give way to the 70s on Tuesday, and especially Wednesday ahead of
another weak cold front. This front will be attached to a low
crossing the Great Plains and Great Lakes underneath a neutral to
positively tilted trough aloft, so there's unlikely to be notable
impact down in our area.

The main modulator on shower/storm potential Wednesday night and
Thursday is how far south the upper trough is able to dig. Drier
guidance keeps the trough up in the northern/central Plains, while
wetter guidance digs the upper trough down towards Oklahoma. I
build up to 30-40 percent PoPs at a peak with this - I'm not
expecting a whole lot as the tilt of the trough will probably
induce stronger than usual capping, but we've still got a front
and around an inch of precipitable water progged. That would be
good for just some clouds in the summer, but in January, that's
a shade above climo, so something in the chance range looks
appropriate. Though I made some small cosmetic tweaks to keep the
rain chances physically consistent with the rest of my forecast,
this is roughly a blend of WPC and NBM.

Once the front is through, we look for drier air and ridging to
take over for the rest of the forecast period. I mostly let NBM do
its thing here, except for one modest divergence. NAEFS and EPS
850 temps are trending towards the 90th percentile in Southeast
Texas late this week. In addition, we're looking at southwesterly
to westerly flow at lower levels (though not the surface), and a
sunny sky, for what that's worth in mid-January. Despite all of
this, the deterministic NBM forecast highs are below the median of
the distribution and closer to the 25th percentile. It's not a big
difference as the relatively high confidence makes for a narrower
distribution, but these temperatures appear out of line with the
broader environment. So from Friday into the weekend, I swapped
out the deterministic NBM highs for the 50th percentile, giving
temps a small boost. I did leave the lows where they were, as the
clear sky and drier air should allow for efficient radiational
cooling, and the median lows appeared too warm, while the slightly
cooler deterministic numbers looked more appropriate.

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 449 PM CST Sat Jan 7 2023

The forecast has changed very little since the previous update.
TS/SH activity will continue to develop ahead of an approaching
cold front. Best chance of TS will be 03-06Z for northern
terminals, 04-08Z in Houston, and 07-11Z at the coast. However,
iso TS activity already occurring well ahead of FROPA which is why
many terminals already have VCTS at the beginning of the TAF
period. An isolated stronger storm remains possible this evening
and tonight. There will also be an enhanced risk of fog,
especially near the coast, tonight into tomorrow morning. Cigs are
expected to lower ahead of the front, likely dropping to IFR
conditions from the Houston metro area points south to the coast.
MVFR with localized IFR ceilings are expected farther north. North
winds bringing drier air in the front's wake will result in
improving cigs and visibility. Rainfall will taper behind the
front as well. However, IFR ceilings could linger into the early
afternoon tomorrow near the coast.

&&

.MARINE...
Issued at 328 PM CST Sat Jan 7 2023

Obs, webcams, and satellite imagery show visibility has improved
pretty significantly on the waters this afternoon, though a look
towards the Gulf does reveal some haze lingering/lurking out
there. And expectations are that we'll see fog return this
evening into the overnight hours. There are a couple mitigating
factors, however - winds aren't quite ideal for sea fog, and the
recent near-record temperatures have helped warm up coastal waters
significantly. Because of this, current expectations are more for
patchy fog with embedded patches of more dense fog.

Late tonight, expectations may be for more of a mix, as fog will
still be possible in the pre-frontal environment, but shower and
thunderstorm chances will also be increasing. Where rain and
storms occur, fog should at least temporarily improve from the
vertical mixing induced by the storms. Early Sunday morning should
see the front push off the coast, and as it makes its way across
the waters, the shift to offshore winds and eventual intrusion of
drier air will put an end to any fog threat. Those offshore winds
will be moderate to strong, and caution flags may be needed.

The front stalls offshore and a weak coastal low spins up in the
frontal zone Monday, making for confused winds and continued
chances of rain through Monday and Monday night. However, fairer
weather and the return of onshore flow can be expected to resume
after that until the next front reaches the waters, likely on
Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  50  63  44  64 /  70  40   0  20
Houston (IAH)			  55  67  48  66 /  70  70   0  30
Galveston (GLS)			  59  64  55  63 /  90  60   0  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through late tonight for TXZ436>439.

GM...None.
&&

SHORT TERM...Cady
LONG TERM....Luchs
AVIATION...Self
MARINE...Luchs

In the hours before

Special weather statement, Jan 7, 7:14 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
714 PM CST Sat Jan 7 2023

TXZ178-179-080145-
San Jacinto TX-Polk TX-
714 PM CST Sat Jan 7 2023

...A strong thunderstorm will impact portions of east central San
Jacinto and south central Polk Counties through 745 PM CST...

At 714 PM CST, Doppler radar was tracking a strong thunderstorm over
Goodrich, or 7 miles south of Livingston, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Goodrich, West Livingston and Lake Livingston State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3052 9498 3056 9507 3086 9500 3073 9471
TIME...MOT...LOC 0114Z 205DEG 14KT 3061 9497

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 6:05 PM CSTFlash Flood WarningHGXHarris85 min
Jan 7, 6:28 PM CSTAreal Flood AdvisoryHGXHarris52 min
Jan 7, 7:14 PM CSTSpecial Weather StatementHGXPolk31 min
Jan 7, 7:31 PM CSTAreal Flood AdvisoryHGXWaller59 min
Jan 7, 8:05 PM CSTAreal Flood AdvisoryHGXColorado55 min
Jan 7, 8:46 PM CSTAreal Flood AdvisoryHGXAustin, Harris, Montgomery, Waller, Washington119 min
Jan 7, 8:59 PM CSTSpecial Weather StatementHGXWaller31 min
Jan 7, 9:03 PM CSTSpecial Weather StatementHGXColorado27 min
Jan 7, 9:09 PM CSTSpecial Weather StatementHGXPolk, San Jacinto51 min
Jan 7, 9:14 PM CSTSevere Thunderstorm WarningHGXPolk, San Jacinto31 min
Jan 7, 9:19 PM CSTAreal Flood AdvisoryHGXPolk, San Jacinto116 min
Jan 7, 9:34 PM CSTSpecial Weather StatementHGXWalker26 min
Jan 7, 9:36 PM CSTSpecial Weather StatementHGXWaller24 min
Jan 7, 9:44 PM CSTSevere Thunderstorm WarningHGXHarris31 min
Jan 7, 9:47 PM CSTTornado WarningHGXHarris28 min
Jan 7, 9:53 PM CSTSevere Thunderstorm WarningHGXWalker22 min
Jan 7, 10:00 PM CSTAreal Flood AdvisoryHGXHarris, Montgomery, Waller4 hr
Jan 7, 10:03 PM CSTSpecial Weather StatementHGXPolk27 min
Jan 7, 10:16 PM CSTSpecial Weather StatementHGXWaller44 min
Jan 7, 10:38 PM CSTAreal Flood WarningHGXHarris, Waller9 hr
Jan 7, 10:42 PM CSTSevere Thunderstorm WarningHGXHarris33 min
Jan 7, 11:12 PM CSTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery108 min
Jan 7, 11:13 PM CSTSpecial Weather StatementHGXWharton32 min
Jan 8, 12:19 AM CSTSpecial Weather StatementHGXGalveston26 min
Jan 8, 12:20 AM CSTSpecial Marine WarningHGX25 min
Jan 8, 12:29 AM CSTSpecial Weather StatementHGXFort Bend31 min
Jan 8, 12:48 AM CSTSpecial Weather StatementHGXChambers42 min
Jan 8, 1:05 AM CSTAreal Flood AdvisoryHGXHarris55 min
Jan 8, 1:43 AM CSTAreal Flood WarningHGXHarris6 hr
Jan 8, 1:53 AM CSTRiver Flood WarningHGXHarris33 hr
Jan 8, 2:00 AM CSTSpecial Marine WarningHGX60 min
Jan 8, 2:05 AM CSTSpecial Marine WarningHGX25 min
Jan 8, 2:08 AM CSTSpecial Weather StatementHGXBrazoria67 min
Jan 8, 2:41 AM CSTSpecial Weather StatementHGXHarris49 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.